Thunderstorm Wind, Franklin
- When
- July 5, 12:45 PM EST
- Where
- Franklin County, Santa Clara
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.633, -74.450
A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York during the afternoon. Thunderstorms preceded and accompanied this front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York during the afternoon. Thunderstorms preceded and accompanied this front. Thunderstorms were severe in the Franklin county town of Santa Clara with trees and branches blown down along with brief power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 5, 9:58 AM EST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1058 AM EDT TUE JUL 5 2005 .SHORT TERM (REST OF TONIGHT)... UPDATE TO THE FORECAST THIS MORNING...MAINLY FOR COSMETIC CHANGES. HAD SOME SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT THIS MORNING. RADAR ALSO SHOWING MORE NUMEROUS SHOWERS/THUNDERSTORMS ALONG THE FRONT MOVING IN TO ST. LAWRENCE VALLEY. EXPECT SHOWERS/STORMS TO MOVE EAST THIS AFTERNOON...SO LIKELY/CATEGORICAL POPS REMAIN APPROPRIATE. CLOUDS LIMITING AFTN HEATING...BUT CURRENT FCST HIGH TEMPS OF NEAR 80 WEST TO LOW 80S SOUTHEAST LOOK GOOD. TWEAKED THE GRIDS TO ACCOUNT FOR CURRENT TEMP/SKY CONDITIONS...BUT POPS AND MAX TEMPS OK. IN THE WORDED ZONE FORECASTS...CLEANED UP REFERENCES OF MORNING AND BECOMING. SOME CONCERN ABOUT HEAVY RAIN POTENTIAL OVERNIGHT INTO WEDNESDAY AS FRONT BECOMES STATIONARY AND OVER RUNNING PATTERN SETS UP. FLOOD WATCH MAY BE NECESSARY WITH AFTERNOON FORECAST PACKAGE IF 12Z MODELS CONTINUE WITH THE TREND. && .PREVIOUS DISCUSSION... (ISSUED 510 AM EDT TUE JUL 5 2005) SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... AREA OF TSTRMS MOVG NEWRD THRU ST LWR VLY ATTM...WITH SCT SHWRS/TSTRMS MOVG THRU ADRNDKS. THIS ACTIVITY ASSOCD WITH AREA OF CONVERGENGE AND WITH MID LEVEL SHRTWV. BULK OF THIS FIRST AREA OF PCPN WILL STAY WEST AND NORTH OF VT EARLY TDY. MORE ORGANIZED AREA OF SHWRS/TSTRMS ASSOCD WITH CDFNT EXPECTED TO DEVELOP AND MOVE ACRS FA LATER AM/PM. RISK FOR BOTH SEVERE WX AND FLASH FLOODING WILL NEED TO BE MONITORED. SPC HAS ENTIRE FA IN SLIGHT RISK FOR TDY. INSTABILITY MAY BE A LIMITING FACTOR...ESPECIALLY OVER WRN ZONES WHERE SUNSHINE WILL BE LIMITED. BEST CHANCE FOR SEEING STRONG TO PERHAPS DAMAGING WINDS LOOKS TO BE FROM CHMPLN VLY EASTWARD WHERE MAX TEMPS IN L-M 80S WILL BE ENOUIGH TO GENERATE CAPES 1000-2000 J/KG THIS PM. PWS INCREASE TO AROUND 1.75 INCHES TDY...SO THREAT OF HVY DOWNPOURS WITH ANY CONVECTIVE ACTIVITY. EXPECT CDFNT TO SAG INTO NRN NY EARLY THIS PM AND THEN DEPRESS SLOWLY SOUTHEAST ACRS FA LATER PM/NIGHT. SITUATION BECOMES MORE COMPLICATED TONITE AND DIFFERENT MODEL SOLUTIONS CONTINUE FOR THE WED/THU TIME PERIOD. WEAK SFC LOW EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY JUST SOUTH OF FA. MEANWHLE...H5 TROF OVER GRTLKS WILL EVENTUALLY DEVELOP INTO A CLOSED LOW...WHICH WILL THEN MAKE ITS WAY SLOWLY ACRS THE NORTHEAST. MODELS CONTINUE TO SHOW DIFFERENCES IN HOW THIS SYSTEM EVOLVES...RESULTING IN TIMING AND SPATIAL DIFFERENCES IN PCPN WED/THURS. REGARDLESS OF MODEL OF CHOICE...WITH SUCH A SLOW MOVG SYSTEM...A STALLED FRONTAL BOUNDARY...AND PWS REMAINING HIGH (ESPECIALLY OVER EASTERN PORTION OF FA)...THE POTENTIAL FOR LOCALLY HVY RAINS EXISTS. LONG TERM (FRIDAY THROUGH MONDAY)... HAVE NOT MADE ANY CHANGES TO PREVIOUS FCST FOR THIS THIS TIME PERIOD. LATEST GFS GUIDANCE DOES SUGGEST HOWEVER THAT THE CLOSED LOW MAY CONTINUE TO INFLUENCE OUR WX WITH THE CHANCE OF RAIN OR SHWRS INTO AT LEAST SATURDAY. RIDGE DOES BUILD INTO REGION BY EARLY NEXT WEEK HOWEVER...RESULTING IN DRY AND WARMER CONDITIONS. AVIATION... VFR COND KBTV THRU 15Z. LOW/MID CLD DECK ON INCR W/ APPROACH OF FRNT. AFT 15Z MVFR/IFR COND IN RW/TRW/BR. WINDS S/SW 5 TO 15 KTS...DECR AFT 00Z. KMPV VFR/MVFR W/ FG FROM 08Z-12Z. SW WINDS 5-10KTS...DECR AFT 00Z. PRECIP DOWN TO MVFR/IFR AT TIMES W/ RW/TRW/BR. KMSS/KSLK MVFR COND IN RW/TRW/BR. AFT 10Z-11Z VFR DOWN TO IFR/MVFR. WINDS SW/W 5-15KTS DECR AFT 00Z. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...HANSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 409 AM EDT TUE JUL 5 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-060808- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 409 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY: A COLD FRONT WILL MOVE THROUGH THE REGION INTO THE EVENING HOURS. SOME THUNDERSTORMS PRODUCED ALONG THIS FRONT MAY PRODUCE LOCALLY HEAVY DOWNPOURS ALONG WITH POTENTIALLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: ANOTHER LOW WILL MOVE ALONG THE COLD FRONT ON WEDNESDAY...WHICH COULD RESULT IN LOCALLY HEAVY DOWNPOURS ACROSS PORTIONS OF THE NORTH COUNTRY. THE POTENTIAL FOR FLASH FLOODING WILL HAVE TO BE MONITORED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1204 PM EDT TUE JUL 5 2005 NYZ026-029-087-051700- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTHWEST OF DE KALB...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CANTON BY 1230 PM...NEAR POTSDAM...5 MILES NORTH OF COLTON BY 1250 PM AND 5 MILES SOUTHWEST OF HOPKINTON BY 100 PM. THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL AMOUNTS ACROSS WESTERN SAINT LAWRENCE COUNTY WILL BE THREE TO FIVE TENTHS OF AN INCH. TABER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
112 PM EDT TUE JUL 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM TSTM WND DMG DE PEYSTER 44.55N 75.44W
07/05/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES DOWN ON POWERLINES
1230 PM TSTM WND DMG HEUVELTON 44.62N 75.40W
07/05/2005 ST. LAWRENCE NY POST OFFICE
TREES DOWN ON POWERLINES
1240 PM TSTM WND DMG CANTON 44.60N 75.17W
07/05/2005 ST. LAWRENCE NY LAW ENFORCEMENT
TREES DOWN
&&
JOHNGThe Burlington radar (KCXX), 103 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467002.